Ecig vaping and side effects
Just about any substance introduced to the body can cause side
effects - whether it's ingested, inhaled or even just touched. The eliquids used in association with vaping are no
However, it can be hard to pin down exactly what the side effects of
the liquid can be - or whether anything being experienced is actually
This is because when we stop smoking, regardless of the method, our
major changes during a readjustment period.
"Cold turkey" quitting side effects
Many people who quit cold turkey
without any sort of NRT (Nicotine Replacement Therapy) report all sorts
of strange physical effects, including:
- "Quit zits"
- Bleeding gums,
- Susceptibility to colds, the flu
- An increase in coughing (a good sign usually)
- Dry throat
Side effects of vaping
While many people appear to have a side-effect free experience with
ecigs, aside from the general issues with continuing the usage of nicotine,
following are some of the side effects that may occur while vaping that can probably be attributed to in whole or part to
vaping. These tend to be temporary.
- Dry skin
- Dry mouth
- Rash/burning sensation on face
- Puffy/dry eyes
- Caffeine sensitivity
- Minor blood nose issues
The dry mouth side effect is very common due to the nature of eliquids.
One of the major components of most eliquids is polyethylene glycol,
more commonly referred to as PG.
As well as eliquids, PG is also widely used in pharmaceutical and personal care products.
One of PG's attributes is that is it a hygroscopic liquid; meaning it attracts and hold water molecules from the surrounding environment;
such as your mouth.
The dry mouth side effect is usually easily rectified by increasing water intake; i.e. small
sips of water often. This doesn't mean to say you'll necessarily be
sipping water non-stop, just that your water consumption may increase.
The dry skin issue can often be addressed with a hypo-allergenic
moisturiser until such time that the body adjusts.
What appears to be a minority of people suffer minor blood noses.
Again, this could be due to the drying effect of eliquids; particularly if they
are high in PG.
In all the reports
I've seen, the issue rectifies itself. Something that may help is to not
exhale ecigarette vapors through the nose; particularly during the initial weeks.
Sometimes side effects may occur due to simply vaping too much and will
disappear when ecigarette use is reduced.
In other instances, it may not be the ecigarette at all, but how your
body is now reacting to other substances.
For example, I found after a few days into my electronic cigarette
journey, I was getting a little anxious at times - just very brief flashes. I was concerned I wasn't vaping enough, or
too much. It was neither.
It turned out that how my body was now reacting
to caffeine was the the culprit. After I reduced my caffeine intake (I
used to drink at least gallon of strong coffee a day); this symptom disappeared
immediately. I still enjoy coffee and reducing my consumption of it
certainly hasn't done me any harm.
Other reactions may occur due to an allergy to any or all of the ingredients
of eliquid - such as the propylene glycol or vegetable glycerine,
flavourings or the nicotine itself. Adjusting levels of any component
can sometimes bring relief.
As mentioned, some who have reported mild side effects have persisted with vaping
and found the issues disappear after a short while without taking any
sort of action. Others find they worsen; however it does appear rare for
people to have to cease vaping altogether due to side effects.
The possibility of side effects and allergic reactions is why I
recommend making the switch to ecigs under
medical supervision if possible.